Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 9, NWS Marquette, MI

July 20, 2003Schoolcraft County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 20, 2003, 10:45 AM EDT for Schoolcraft County, Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2003, 10:45 AM EDT (14:45 UTC)
Expired
Jul 20, 2003, 11:30 AM EDT
In force
45 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
765 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMQT 201445
SVRMQT
MIC153-201530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
1043 AM EDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHOOLCRAFT COUNTY IN EAST CENTRAL UPPER MICHIGAN

* UNTIL 1130 AM EDT

* AT 1038 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR SHINGLETON...OR ABOUT 15 MILES SOUTHEAST
  OF MUNISING. THE STORM WAS MOVING SOUTHEAST AT 25 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER...
  SENEY WILDLIFE REFUGE THROUGH 1120 AM EDT.

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL
OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES WHEN
ACCOMPANIED BY STRONG WIND GUSTS.

$$

LAT...LON 4630 8590 4622 8585 4599 8585 4629 8655
          4634 8650 4634 8637 4642 8631

MRD

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:28 AM EDT, 17 minutes earlier.

Area forecast discussion, Jul 20, 10:28 AM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1028 AM EDT SUN JUL 20 2003

A WEAK TROUGH CURRENTLY OVER THE CENTRAL UP...WITH A LOW
CURRENTLY JUST NE OF ESC. SOME THUNDERSTORMS HAVE DEVELOPED EAST OF
THE LOW...MOST LIKELY DUE TO H8 THETA-E ADVECTION AND MOISTURE FLUX
CVRG AHEAD OF THE LOW...AS WELL AS ENHANCE LOW LVL CVRG OVER THE
NEARSHORE WATERS OF EASTERN LAKE SUPERIOR. A WEAK S/WV OVER LK
SUPERIOR IS ALSO ENHANCING THIS CONVECTION THIS MORNING. EXPECT THE
S/WV TO MOVE EAST THIS MORNING...HOWEVER THE THUNDERSTORMS MAY HANG
AROUND NR THE SFC TROUGH FOR MOST OF THE DAY OVER THE SOUTHEAST.
OTHERWISE...EXPECT DNVA THIS MORNING AND EARLY THIS AFTN OVER THE
WEST AS WEAK S/WV RIDGING DEVELOPS AHEAD OF THE MAIN UPR S/WV
CURRENTLY OVER LAKE WINNIPEG. MAIN FCST CONCERNS THIS MORNING DEAL
WITH POPS THIS AFTN.

AM SOMEWHAT CONCERNED ABOUT POPS THIS AFTERNOON ESPECIALLY
N-CENTRAL/NW. THE 12Z RUC SHOWS NEGATIVE THETA-E ADVECTION FOR THE
REST OF THE AFTN WITH NEUTRAL TO SLIGHTLY NEGATIVE VORTICITY
ADVECTION. HOWEVER...MODIFIED RUC SOUNDINGS FOR 78/64 FOR LATE THIS
AFTN SHOWS NEARLY 1000 J/KG OF SBCAPE AND LI/S AROUND -7C AT IMT.
THE RUC ATTEMPTS TO SHOW THE SFC TROUGH STALLING OUT OVER THE S HALF
OF THE CWFA THIS AFTN...POSSIBLY ALLOWING FOR ENHANCED CVRG NR THE
BOUNDARY. HOWEVER THE BEST UPR ENERGY WILL NOT ARRIVE UNTIL LATE.
ONE COULD ARGUE THAT THERE WILL BE SOME JET SUPPORT LATE THIS
AFTERNOON OVER THE SOUTH WHICH MAY SERVE AS A FOCUS FOR
THUNDERSTORMS THIS AFTERNOON. THUS...HAVE OPTED TO KEEP CHC POPS
EAST AND FAR SOUTH TODAY. HOWEVER...WILL CUT POPS BACK TO SLIGHT
CHANCE NW AND N-CENTRAL. ULTIMATELY...IT LOOKS LIKE THE MAIN ENERGY
FROM THE MANITOBA S/WV WILL NOT AFFECT THE AREA UNTIL TONIGHT.

OTHERWISE...GOING TEMP FCST LOOKS GOOD. DESPITE NE FLOW...THE
SUNSHINE SHOULD ALLOW FOR TEMPS TO REACH THE MID-UPR 70S EVEN NEAR
THE SHORELINE SINCE NE FLOW IS PRETTY WEAK.

ZFP UPDATE OUT BY 1040 AM.

.MQT...NONE.

MRD
Hazardous weather outlook, Jul 20, 5:20 AM EDT, 5 hours 25 minutes before
MIZ001>007-009>014-084-085-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
520 AM EDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING EAST OF A
HOUGHTON...IRON RIVER LINE. THERE IS ALSO A CHANCE OF THUNDERSTORMS
THIS AFTERNOON ACROSS ALL OF WEST AND CENTRAL UPPER MICHIGAN. THESE
STORMS WILL BECOME MORE NUMEROUS THIS EVENING AND CONTINUE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

DLG

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:18 PM EDTSpecial Marine WarningMQT117 min
Jul 20, 3:18 PM EDTSpecial Marine WarningMQT117 min
Jul 20, 3:18 PM EDTSpecial Marine WarningMQT117 min
Jul 20, 3:26 PM EDTSevere Thunderstorm WarningMQTDelta49 min
Jul 20, 5:37 PM EDTSpecial Marine WarningMQT83 min
Jul 20, 6:30 PM EDTSevere Thunderstorm WarningMQTGogebic60 min
Jul 20, 6:46 PM EDTSevere Thunderstorm WarningMQTOntonagon74 min
Jul 20, 6:57 PM EDTSpecial Marine WarningMQT63 min
Jul 20, 7:03 PM EDTSpecial Marine WarningMQT117 min
Jul 20, 7:04 PM EDTSevere Thunderstorm WarningMQTDickinson56 min
Jul 20, 7:15 PM EDTSevere Thunderstorm WarningMQTMarquette, Menominee60 min
Jul 20, 7:26 PM EDTSevere Thunderstorm WarningMQTIron34 min
Jul 20, 7:54 PM EDTSevere Thunderstorm WarningMQTHoughton51 min
Jul 20, 7:58 PM EDTSpecial Marine WarningMQT62 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.